Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Abilify withdrawals...can anyone relate?
    avatar
    jmpoet posted:
    Hi everyone, this is my first post.

    I've weaned off of Abilify 30mg three weeks ago and am going through very significant withdrawal symptoms, none of which my psychiatrist warmed me about. I'm suffering from a feeling of something sitting on my chest (I think this is anxiety), nauseau, teeth grinding and headaches. This is terrible! I literally feel like I am going crazy. I felt very close to admitting myself to the hospital, but have been able to "power through" with the help of my fiance'.

    I wonder how much longer this will last, and feel like I just don't know what to do to deal with it. I have an appointment with my psychiatrist tomorrow so he can help me figure out when these withdrawals might subside, or what I can do in the meantime. I have been meditating daily to help me calm down for sleep, exercising, and journaling to combat what feels like an epic mood swing. It's so hard at work to concentrate, I feel ready to have an outburst at any moment. I just don't want these withdrawals to send me into an actual mood swing.

    Any advice is appreciated!
    Reply
     
    avatar
    monkeybee responded:
    I don't have any suggestions, but your post worries me because I am on abilify, also 30 mg, and am pregnant and delivering in 6 weeks. I wonder if the baby will have withdrawal symptoms. Maybe Dr. G. can shed some light on this topic? Let us know what your pdoc says! Thanks!
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear jmpoet,

    The "half-life" of Abilify (that is, how long it takes for half of it to leave your system) is about 75 hours, and it takes five half-lives for levels to become undetectable, which is about 2 weeks. We generally don't "taper off" Abilify for that reason, because it will automatically auto-taper over 2 weeks, and again for that reason, withdrawal is generally not associated with it. If you and your doctor think that you were feeling better on the Abilify, then one could certainly resume it at a lower dose and then gradually discontinue it, even though pharmacokinetically it shouldn't require that.

    Dr. G.
     
    avatar
    Joseph F Goldberg, MD replied to monkeybee's response:
    Dear monkeybee,

    Most reproductive psychiatry experts advise not stopping psychiatric medicines at the time of delivery since there is no reason to do so usually, and post-partum remains a high risk time for relapse. Likely whatever levels of Abilify that have been transmitted through the placenta to the baby will slowly self-taper over 2 weeks after delivery and one would not expect there to be any kind of withdrawal from it.

    Dr. G.
     
    avatar
    jmpoet replied to Joseph F Goldberg, MD's response:
    So from what I understand, there's not really a reason associated with stopping the Abilify that I'm suffering these symptoms. What else could it be, then? Is it just a bad coincidence that I stopped the Abilify and all of these symptoms started up?

    I see my MD tomorrow, and will certainly address this with him, but was also looking for an outside piece of advice. Thanks in advance.
     
    avatar
    jmpoet replied to monkeybee's response:
    Monkeybee,

    Thank you for your response, and prompt to Dr. G. I'll report back on what the MD says at my appointment tomorrow.
     
    avatar
    Joseph F Goldberg, MD replied to jmpoet's response:
    Dear jmpoet,

    Without knowing, evaluating, or treating you, or the symptoms you were having before Abilify, I couldn't speculate on an explanation, other than to tell you pharmacologically about the half-life properties of Abilify. Your own doctor may have other insights, given the long-half-life issues that make withdrawal from Abilify an unlikely event.

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.